|Anti-depressant Myths and Facts|
Anti-depressants are very addictive.
No. Anti-depressants are not like nicotine, alcohol, or tranquilizers. They do not require frequent increases of dosage to maintain any effect. Furthermore they do not make their users to crave them. Although not addictive, people who are using certain classes of anti-depressants like SNRIs and SSRIs do experience some withdrawal effects which can occasionally last for a few months. There are also a number of withdrawal indicators like stomach upset, anxiety, flu-like symptoms, dizziness and strange dreams. Antidepressants are also known to possess some potential mild and severe side effects, which I strongly suggest should be discussed with depression experts or medical professionals before the beginning of treatment. However I want to assure you that anti-depressants are certainly not addictive.
Anti-depressants are the panacea for treating depression.
No. They are not any kind of magical happy pills! The reason is that the mood improvement effects they produce can take many weeks to notice. Anti-depressants are not like methamphetamines because they do not result in euphoria. In actual fact, only about two-thirds of people having depression usually respond to any particular anti-depressant, and there is a limitation on the mood improvement they produce.
Anti-depressants are only a quick fix. They do not really treat depression.
After establishing the fact that anti-depressants can take up to weeks to produce effects, so we cannot classify them as a “quick fix.” Although they can help you lift your mood a little bit, they are far more effective when combined with therapy to check any fundamental environmental issues that contribute to depression. Other potentially therapies you can combine with anti-depressants are Cognitive Behavioral Therapy (discussed above), light therapy and herbal remedies (though you must plan this carefully with your doctor).
People who use Anti-depressants gain weight.
This is only partially true. There are some people who gain weight because they are taking anti-depressants. Although I have seen people who gain weight after they start taking anti-depressants, this is not necessarily caused by the anti-depressant. For example, if you take an anti-depressant, the added medication can produce an improvement in your appetite, which you may have lost because of your depression, and this now causes you to gain weight. There are some other people that may even lose their weight because their emotional eating has dropped when they start taking an anti-depressant. Weight gain or weight loss side effect actually depends on the individual and the anti-depressant prescribed for them. If you are concerned about your weight, please discuss it beforehand with your doctor or medical professional.
Once you are on antidepressants, you are always on them.
How long it takes to treat someone’s depression entirely depends on the type of depression they are having. Many people who are on antidepressants stop the treatment after 6 months, whereas people who have experienced many major depressive episodes require a longer time for treatment. If you commence an antidepressant plan and begin to experience a positive mood change, I will not be surprised if you wonder if you can feel good after stopping your treatment. Doctors normally recommend that depression patients should stay on their anti-depressant for a minimum of 6 to 12 months. Beyond that time window, it is a personal choice to stop treatment, and it is also very important to consider the other factors that were responsible for the depression before the patient continues to depend on their newly medicated feelings of recovery. As a result of potential side effects from anti-depressant withdrawal, it’s crucial to not just stop taking antidepressants abruptly. Instead, reduce the dosage slowly with the help of your doctor. Although an antidepressant may have helped you recover from a depressive episode, you do not always need it to feel normal.
Antidepressants reduce sex drive.
It is true that there are some antidepressants that possibly have sexual side effects. But they do not normally cause lack of sexual drive. What is more common to them is they cause inability to achieve an orgasm. However, if you are depressed, your libido can be demolished, so the introduction of an anti-depressant can sometimes really help you improve your sex life.
It is dangerous to combine Anti-depressants with other medications.
I strongly advise you to discuss any other medication you are taking with your doctor or pharmacist first. Drugs generally can interact with each another. However, anti-depressants that are commonly prescribed, such as SSRIs, have rarely been known to interact or cause problems with other drugs. The only exception is the risk of increase in blood pressure when you take SSRIs with MAO inhibitors. Generally, SSRIs are safe to combine with nearly all other medicines. Again, always ensure you consult your doctor or pharmacist to be sure.
If you are having depression you may need to use an anti-depressant to treat it, and you should consult your doctor. The earlier you treat that depression, the greater your chance of recovering quickly. If the first anti-depressant you tried did not work, do not be discouraged. Just try another anti-depressant. Doing that could really make the difference you are expecting and your depression could be cured. Once you start taking an anti-depressant, your mood should be monitored closely by your doctor or psychiatrist.
In addition to taking anti-depressants, I strongly recommend that you see a psychiatrist or psychologists for CBT. This combination worked very well for me for the past 15 years. That is why I have continued with both the CBT and the anti-depressants to make sure that the good quality of life I live today is maintained.
I have discussed several depression treatments on this blog though my list is not complete. You can search for more. So if you have depression, do not give up! Do not let depression destroy you. It is not you, it only lives in you and it can be removed!